Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 3, NWS Guam

February 19, 2021

NWS Guam issued this high surf advisory at Feb 19, 2021, 1:41 PM CST. It took effect at Feb 19, 2021, 2:00 PM CST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 1:41 PM CST (19:41 UTC)
In effect from
Feb 19, 2021, 2:00 PM CST
Expired
Feb 21, 2021, 1:07 AM CST
In force
35 hr
Issued by
NWS Guam

The text

As transmitted.

823 
WHMY40 PGUM 191941
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
541 AM ChST Sat Feb 20 2021

GUZ001>004-200900-
/O.NEW.PGUM.SU.Y.0003.210219T2000Z-210220T2000Z/
Guam-Rota-Tinian-Saipan-
541 AM ChST Sat Feb 20 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CHST SUNDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...Along north and west facing reefs.

* WHEN...Until 6 AM ChST Sunday.

* IMPACTS...Large breaking waves can knock you down and cause
  serious injuries. Strong rip currents can drag you out to sea.
  Minor beach erosion is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be
risky to swim and snorkel in these conditions.

&&

$$

Ziobro
3 follow-up statements
380 
WHMY40 PGUM 200753
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
553 PM ChST Sat Feb 20 2021

GUZ001>004-202100-
/O.EXT.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/
Guam-Rota-Tinian-Saipan-
553 PM ChST Sat Feb 20 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM SUNDAY...

* WHAT...Hazardous surf of 7 to 10 feet and dangerous rip currents.

* WHERE...Along north and west facing reefs.

* WHEN...Until 6 PM Sunday.

* IMPACTS...Large breaking waves can knock you down and cause
  serious injuries. Strong rip currents can drag you out to sea.
  Minor beach erosion is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be
risky to swim and snorkel in these conditions. Inexperienced swimmers
should remain out of the water due to dangerous surf conditions.

&&

$$

Aydlett
492 
WHMY40 PGUM 202012
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
612 AM ChST Sun Feb 21 2021

GUZ001>004-210800-
/O.CON.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/
Guam-Rota-Tinian-Saipan-
612 AM ChST Sun Feb 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING...

* WHAT...Hazardous surf of 7 to 10 feet and dangerous rip 
  currents.

* WHERE...Along north and west facing reefs.

* WHEN...Until 6 PM today.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea. 
  Minor beach erosion is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be
risky to swim and snorkel in these conditions. Inexperienced
swimmers should remain out of the water due to dangerous surf
conditions.

&&

$$

Stanko
425 
WHMY40 PGUM 210707
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
507 PM ChST Sun Feb 21 2021

GUZ001>004-210815-
/O.CAN.PGUM.SU.Y.0003.000000T0000Z-210221T0800Z/
Guam-Rota-Tinian-Saipan-
507 PM ChST Sun Feb 21 2021

...HIGH SURF ADVISORY IS CANCELLED...

Buoys show that the northwest swell has subsided sufficiently to 
allow surf to fall below hazardous levels of 9 feet along north and 
west facing reefs. As a result, the risk of rip currents has also
fallen to moderate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to exercise caution along reef lines as strong rip currents
are still possible..

$$

Aydlett

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Feb 19, 3:32 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Feb 19, 3:32 AM CST, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
732 PM ChST Fri Feb 19 2021

.Marianas Synopsis...
Satellite imagery shows cloudiness and scattered showers along a
surface trough moving westward through the CNMI. Drier weather is
otherwise seen to the east. A shear line, identifiable as a SW-NE
band of clouds and showers is seen north and west of the Marianas. At
the southwestern end is TS Dujuan which continues its slow westward
motion and is currently near 7N130E with max winds of 50 mph. Buoys
show seas of 5 to 6 feet, a mix of a long-period north swell and a
trade-wind swell.

&&

.Discussion...
A dry forecast remains on tap for much of the next week, at least.
The only exception is in the short term for the CNMI as this surface
trough pushes westward. As has been the case with prior forecasts,
tonight's showers will be light in intensity as atmospheric moisture
is very shallow and generally unsupportive of moderate or heavy
showers. Other than a weak surface trough expected to approach the
area early next week, bringing a small increase in showers, a dry
trade- wind pattern will dominate, thus POPs have been limited to
around 10%.

&&

.Marine...
Models show a building north swell for the area through the weekend
in response to the shear line over the Philippine Sea. Increasing
swell will cause surf along west and north facing reefs to also
increase. For now, have kept the surf along north facing reefs to a
max of 8 feet Sat and Sun, but should the north swell exceed model
guidance there could be a short period this weekend in which surf
exceeds hazardous levels of 9 feet along north facing reefs. Seas
will otherwise decrease early next week.

&&

.Fire weather...
The KBDI continues its slow rise with the overall fire danger still
in the High category. The main factor remaining that would trigger
the issuance of a fire weather watch or red flag warning, announcing
conditions conducive to the rapid spread of wildfires, is the wind
speed, which would need to exceed 20 mph. Although winds are expected
to get close to 20 mph at times in the next week, such fresh or
strong trade winds are not currently expected. A series of frontal
systems passing by well to the north will keep the subtropical ridge
from becoming very strong to the north, ultimately keeping trade-wind
speeds at bay for the time being.

&&

.Tropical systems...
Tropical Storm Dujuan is located near 7.2N 129.5E, based on the
latest JTWC bulletin as of 7 PM. This storm is heavily sheared with
the bulk of convection located to the west of the low-level
circulation center. While wind shear has been the primary culprit as
to why the system has struggled to develop, dry air intrusion is now
impacting Dujuan. Based on Water Vapor imagery, dry air at the low-
and mid-levels is eroding the core of Dujuan's convection. This is
good news for Koror as the decrease in convection has been mainly on
the east side of Dujuan. The remaining impacts from this system will
be the feeder bands that caused showers and thunderstorms for Yap
earlier today and remains in Yap waters. By Saturday morning Dujuan
will be out of the region and no longer a threat to Koror or Yap.

&&

.Eastern Micronesia and Chuuk...
Dry trade winds continue to suppress widespread convection across
eastern Micronesia. A weak trade-wind disturbance is currently
bringing showers to the islands of Pohnpei and Kosrae state. With a
second disturbance located to the east of Majuro. The showers from
these disturbances has been light, with yesterdays rainfall totals
under a tenth of an inch for Kosrae. In the long run, rainfall will
be sparse, with model accumulation between half an inch to one inch
across all of eastern Micronesia and Chuuk. Long term outlooks for
organized convection remain low as the north Pacific high stabilizes
the region.

Over the weekend and into next week conditions will calm Marine-wise
with combined seas slowly decreasing before stabilizing between 5 and
8 feet.

&&

.Western Micronesia for Koror and Yap...
Tropical Storm Dujuan (01W) continues to meander to the west at 5
mph with maximum winds now up to 50 mph. Feeder bands from Dujuan are
the main convective features directly affecting the region. These
bands produced thunderstorms across Yap earlier today. The band will
continue to produce showers and thunderstorms through the night.
Southerly flow being caused by the broader circulation around Dujuan
will continue to bring moisture to the area. That means mostly
cloudy skies along with showers and thunderstorms tonight and
Saturday. Starting Saturday night winds will begin to shift, first to
the southeast then east. This shift in the winds will bring back dry
air to the region. With the time-heights indicating that the dry
airmass will reach Yap Sunday and Koror Monday. With the dry air in
place, conditions will stabilize in the mid to upper levels, with RH
values below 10%. While the occasional isolated showers will be
possible through mid week. The presence of the stable airmass will
reduce instability enough to make widespread convection unlikely.

Marine conditions are hazardous for small craft, primarily in
western Koror waters. These conditions are due to Tropical Storm
Dujuan. Seas should begin to decrease after midnight tonight as
Dujuan moves farther away. A shear line to the north is causing surf
to rise along north facing reefs of Yap and Koror. This surge in the
winds will be short-lived, but will be close to hazardous criteria of
around 22 kt on Saturday. Based on the current altimetry, the
highest waves should be just to the east of the islands. Either way,
this will be a close event, both criteria-wise and in location, that
will have to be monitored closely.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Aydlett
Micronesia: Slaughter
Tropical: Slaughter

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.